Scattering of elastic waves in damaged media

Liyong Yang, Joseph A. Turner

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

The scattering of elastic waves in a medium with damage from microcracking is discussed. The influence of damage from penny-shaped microcracks within a homogeneous medium is considered. The microcracks are assumed to be randomly oriented and uniformly distributed. Explicit expressions are derived for the attenuation of longitudinal and shear elastic waves in terms of the damage parameter and the effective elastic moduli of the medium. A generalized tensor-based approach is used such that the results are coordinate free. The derivation is based upon diagrammatic methods. The problem is formulated in terms of the Dyson equation, which is solved for the mean field response within the limits of the first-order smoothing approximation. The longitudinal and shear attenuations are discussed in terms of their frequency dependence and damage dependence. In particular, the attenuations are shown to scale linearly with the damage parameter.

Original languageEnglish (US)
Pages (from-to)2992-3000
Number of pages9
JournalJournal of the Acoustical Society of America
Volume113
Issue number6
DOIs
StatePublished - Jun 1 2003

Fingerprint

elastic waves
damage
scattering
attenuation
microcracks
shear
smoothing
modulus of elasticity
derivation
Waves
Damage
tensors
approximation
Attenuation

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Acoustics and Ultrasonics

Cite this

Scattering of elastic waves in damaged media. / Yang, Liyong; Turner, Joseph A.

In: Journal of the Acoustical Society of America, Vol. 113, No. 6, 01.06.2003, p. 2992-3000.

Research output: Contribution to journalArticle

@article{9ccb70b5664c4ad1892862fab77f7f1e,
title = "Scattering of elastic waves in damaged media",
abstract = "The scattering of elastic waves in a medium with damage from microcracking is discussed. The influence of damage from penny-shaped microcracks within a homogeneous medium is considered. The microcracks are assumed to be randomly oriented and uniformly distributed. Explicit expressions are derived for the attenuation of longitudinal and shear elastic waves in terms of the damage parameter and the effective elastic moduli of the medium. A generalized tensor-based approach is used such that the results are coordinate free. The derivation is based upon diagrammatic methods. The problem is formulated in terms of the Dyson equation, which is solved for the mean field response within the limits of the first-order smoothing approximation. The longitudinal and shear attenuations are discussed in terms of their frequency dependence and damage dependence. In particular, the attenuations are shown to scale linearly with the damage parameter.",
author = "Liyong Yang and Turner, {Joseph A.}",
year = "2003",
month = "6",
day = "1",
doi = "10.1121/1.1570444",
language = "English (US)",
volume = "113",
pages = "2992--3000",
journal = "Journal of the Acoustical Society of America",
issn = "0001-4966",
publisher = "Acoustical Society of America",
number = "6",

}

TY - JOUR

T1 - Scattering of elastic waves in damaged media

AU - Yang, Liyong

AU - Turner, Joseph A.

PY - 2003/6/1

Y1 - 2003/6/1

N2 - The scattering of elastic waves in a medium with damage from microcracking is discussed. The influence of damage from penny-shaped microcracks within a homogeneous medium is considered. The microcracks are assumed to be randomly oriented and uniformly distributed. Explicit expressions are derived for the attenuation of longitudinal and shear elastic waves in terms of the damage parameter and the effective elastic moduli of the medium. A generalized tensor-based approach is used such that the results are coordinate free. The derivation is based upon diagrammatic methods. The problem is formulated in terms of the Dyson equation, which is solved for the mean field response within the limits of the first-order smoothing approximation. The longitudinal and shear attenuations are discussed in terms of their frequency dependence and damage dependence. In particular, the attenuations are shown to scale linearly with the damage parameter.

AB - The scattering of elastic waves in a medium with damage from microcracking is discussed. The influence of damage from penny-shaped microcracks within a homogeneous medium is considered. The microcracks are assumed to be randomly oriented and uniformly distributed. Explicit expressions are derived for the attenuation of longitudinal and shear elastic waves in terms of the damage parameter and the effective elastic moduli of the medium. A generalized tensor-based approach is used such that the results are coordinate free. The derivation is based upon diagrammatic methods. The problem is formulated in terms of the Dyson equation, which is solved for the mean field response within the limits of the first-order smoothing approximation. The longitudinal and shear attenuations are discussed in terms of their frequency dependence and damage dependence. In particular, the attenuations are shown to scale linearly with the damage parameter.

UR - http://www.scopus.com/inward/record.url?scp=0038282860&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0038282860&partnerID=8YFLogxK

U2 - 10.1121/1.1570444

DO - 10.1121/1.1570444

M3 - Article

C2 - 12822770

AN - SCOPUS:0038282860

VL - 113

SP - 2992

EP - 3000

JO - Journal of the Acoustical Society of America

JF - Journal of the Acoustical Society of America

SN - 0001-4966

IS - 6

ER -